Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Des Moines, IA

May 14, 2018Calhoun County, Carroll County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2018, 3:07 AM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 3:07 AM CDT (08:07 UTC)
Expired
May 14, 2018, 3:39 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IA, Carroll County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KDMX 140807
SVRDMX
IAC025-027-161-140900-
/O.NEW.KDMX.SV.W.0044.180514T0807Z-180514T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
307 AM CDT MON MAY 14 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sac County in west central Iowa...
  Calhoun County in west central Iowa...
  Northern Carroll County in west central Iowa...

* Until 400 AM CDT.

* At 306 AM CDT, a severe thunderstorm was located 7 miles southeast
  of Black Hawk Lake, or 10 miles north of Carroll, moving northeast
  at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rockwell City, Lake City, Manson, South Twin Lake, Breda,
  Farnhamville, Lohrville, Twin Lakes, Auburn, Lidderdale, Lanesboro,
  Somers, Knierim, Rinard, Yetter, Hobbs County Park, Rockwell City
  Municipal Airport and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9497 4256 9447 4256 9444 4247 9444
      4247 9440 4225 9440 4221 9455 4221 9463
      4218 9463 4211 9486 4212 9499 4223 9506
TIME...MOT...LOC 0806Z 239DEG 38KT 4221 9494 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
2 follow-up statements
804 
WWUS53 KDMX 140826
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
326 AM CDT MON MAY 14 2018

IAC161-140834-
/O.CAN.KDMX.SV.W.0044.000000T0000Z-180514T0900Z/
Sac IA-
326 AM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4256 9447 4256 9444 4247 9444 4247 9440
      4225 9440 4221 9455 4221 9463 4218 9463
      4215 9486 4236 9485
TIME...MOT...LOC 0824Z 241DEG 29KT 4228 9478 

$$

IAC025-027-140900-
/O.CON.KDMX.SV.W.0044.000000T0000Z-180514T0900Z/
Calhoun IA-Carroll IA-
326 AM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CALHOUN AND NORTHEASTERN CARROLL COUNTIES...

At 324 AM CDT, a severe thunderstorm was located over Lake City, or
11 miles southwest of Rockwell City, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. This storm has a history of producing 
         large hail.  

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rockwell City, Lake City, Manson, South Twin Lake, Farnhamville,
Lohrville, Twin Lakes, Lanesboro, Somers, Knierim, Rinard, Yetter,
Rockwell City Municipal Airport, Twin Lakes State Park and Hobbs
County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4256 9447 4256 9444 4247 9444 4247 9440
      4225 9440 4221 9455 4221 9463 4218 9463
      4215 9486 4236 9485
TIME...MOT...LOC 0824Z 241DEG 29KT 4228 9478 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
679 
WWUS53 KDMX 140839
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
339 AM CDT MON MAY 14 2018

IAC025-027-140849-
/O.CAN.KDMX.SV.W.0044.000000T0000Z-180514T0900Z/
Calhoun IA-Carroll IA-
339 AM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND NORTHEASTERN
CARROLL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4256 9447 4256 9444 4247 9444 4247 9440
      4225 9440 4221 9455 4221 9463 4218 9463
      4215 9486 4236 9485
TIME...MOT...LOC 0835Z 239DEG 38KT 4236 9460 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:53 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 13, 11:53 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Sun May 13 2018

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight through Monday/
Issued at 327 PM CDT Sun May 13 2018

Elevated convection moved across central Iowa along the MUCAPE
instability gradient.  The high PWATS led to rainfall rates of 1 to
2 inches per hour but fortunately the forward propagation was
sufficient to limit flash flooding potential.  Surface front remains
near the Iowa/Missouri border today although the passing convection
has produced some erratic wind fields despite the location of the
boundary.  The increased mixing behind the convection has also mixed
down drier air and allowed some clearing north of the front.

Another night of active weather is expected as a surge of moisture
pushes into the state.  Guidance is suggesting 850mb flow with
dewpoints in the mid to upper 60s lifting northward overnight with
convective initiation mid to late evening as the low level jet
strengthens.  Models continue to indicate an axis of heavy rainfall
from northeast/east central Iowa eastward into northern Illinois.
Once again, the east portions of the forecast area will most favored
to see heavy rainfall.  There continues to be some concern for flash
flooding given it will be the third night of convection across the
east.  However, the heaviest rainfall has been confined to
relatively narrow corridors the past few night.  Other convection is
expected farther to the west and south near the western axis of the
low level inflow and this will also need to be watch for potential
heavy rainfall.

Residual convection is expected on Monday morning although it should
be diminishing quickly as the low level moisture transport quickly
wanes. Focus then shifts to the next wave pushing toward the state
later in the day.  Location of the surface boundary and associated
warm sector will be important to overall convective threat across
southern Iowa with some suggestion that the boundary remains rather
far to the south.  However, there remains the possibility of surface
based convection in far southern Iowa late in the afternoon with a
variety of severe weather possible.  Once again, north of the front,
any convection will become elevated with hail the main concern with
a secondary from damaging winds.  Temperatures will remain difficult
throughout this entire timeframe depending on frontal placement,
amount of cloud cover and precipitation.

.LONG TERM.../Monday night through Sunday/
Issued at 327 PM CDT Sun May 13 2018

There will be a couple of weak shortwaves push across Iowa between
Monday night. At the surface the quasi-stationary lifts into
southeast Iowa during the day then settles back south of the state
as a surface low rides the frontal boundary, passing to the east in
the evening.  By mid afternoon, strong instability works into
southern Iowa which gradually shift across the southeast third
through the evening.  Sufficient shear will also be present for
strong to severe storms to be present through at least mid evening.
Over this same area, strong theta-e advection and forcing will exist
reinforcing the threat for strong to severe storms.  Deep shear is
somewhat in question so the threat at this point appears to be large
hail and damaging wind.

The forcing quickly shifts east overnight Monday night and we
transition to a weak zonal flow Tuesday into Wednesday.  The far
southeast still is under the influence of the departing surface low
and boundary so there will be some small lingering PoPs mainly
southeast Tuesday but the severe threat will be low.  From Tuesday
night through Friday upper ridging builds over the region.  A short
wave will top the ridge Friday and while there will be some forcing
across MN that will brush western/northern Iowa I have low
confidence in any precip but given the time of year I did keep the
low end PoPs that the model blends had for this time period.

Friday night into the weekend, a deep trough pushes into the west
pushing the upper ridge over us to the east and putting us back in
southwest flow.  A surface low will develop over the Plains while
models vary this far out...some time Friday night through Saturday a
cold front will push across the state.  Showers and thunderstorms
will develop along the boundary and move across the state during
this period.  At this point the favored period is Saturday afternoon
and evening which is when I have the highest PoPs but timing will be
better resolved in the coming days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1153 PM CDT Sun May 13 2018

Conditions are expected to fall into IFR or lower overnight as
ceilings lower and areas of fog also develop with MVFR
visibilities generally. Showers and storms are developing from
ALO to DBQ at 430z and should continue to expand in coverage
toward FOD. Ceilings and visibility should improve Monday morning
with the possibility of VFR in the afternoon. There are also
chances for thunderstorms in the afternoon, but predictability is
low and have opted to not have a prolonged period of VCTS.

&&

.HYDROLOGY...
Issued at 327 PM CDT Sun May 13 2018

Minor flooding along the Des Moines river will continue for the
next several days and the flood watch continued for the Cedar
River. We will continue to see several rounds of storms between
tonight and Tuesday so continued monitoring will be required as
stronger storms will produce heavy rainfall. If the heavy rain
falls over already swollen rivers then further action may be
required.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, May 13, 3:42 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
342 PM CDT Sun May 13 2018

IAZ037>039-046>050-057>062-070>075-081>086-092>097-142045-
Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
342 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A marginal risk for severe storms is forecast this afternoon and
tonight where the main threat will be large hail. Locally heavy
rain is also likely to accompany these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for severe thunderstorms Monday afternoon
and evening. A marginal risk for severe storms exists from highway
20 to highway 30. The main threat will be large hail and damaging
winds as well as heavy rain that may lead to localized flash
flooding.

Additional storm chances are forecast late this week and into
next weekend. However, the severe weather potential will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today and Monday.

IAZ004>007-015>017-023>028-033>036-044-045-142045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Crawford-Carroll-
342 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few isolated non severe thunderstorms are possible by this
evening. Storms may contain locally heavy rain.

River flood warnings remain in effect for portions of the upper
reaches of the Des Moines River. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday with a low threat
for severe weather. Additional storm chances are forecast late
this week and into next weekend. However, the severe weather
potential will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FAB

In the hours before

Local storm report, May 14, 2:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 AM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             DENISON                 42.02N 95.36W
05/14/2018  M1.00 INCH       CRAWFORD           IA   LAW ENFORCEMENT

            WIDE RANGE FROM PEAS TO QUARTERS. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, May 14, 3:07 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             DENISON                 42.02N 95.36W
05/14/2018  M1.25 INCH       CRAWFORD           IA   EMERGENCY MNGR

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:58 PM CDTRiver Flood WarningDMXBlack Hawk24 hr
May 14, 2:27 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.